Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On a maximal function on compact Lie groups


Authors: Michael Cowling and Christopher Meaney
Journal: Trans. Amer. Math. Soc. 315 (1989), 811-822
MSC: Primary 43A75; Secondary 22E30, 42B25
DOI: https://doi.org/10.1090/S0002-9947-1989-0958889-3
MathSciNet review: 958889
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose that $ G$ is a compact Lie group with finite centre. For each positive number $ s$ we consider the $ \operatorname{Ad}(G)$-invariant probability measure $ {\mu _s}$ carried on the conjugacy class of $ \exp (s{H_\rho })$ in $ G$. This one-parameter family of measures is used to define a maximal function $ \mathcal{M}\,f$, for each continuous function $ f$ on $ G$. Our theorem states that there is an index $ {p_0}$ in $ (1,2)$, depending on $ G$, such that the maximal operator $ \mathcal{M}$ is bounded on $ {L^p}(G)$ when $ p$ is greater than $ {p_0}$. When the rank of $ G$ is greater than one, this provides an example of a controllable maximal operator coming from averages over a family of submanifolds, each of codimension greater than one.


References [Enhancements On Off] (What's this?)

  • [Bo] N. Bourbaki, Groupes et algèbres de Lie, Chapitres 4, 5 et 6, Hermann, Paris, 1968. MR 0240238 (39:1590)
  • [Ch] M. Christ, Averages of functions over submanifolds, Preprint, February 1988.
  • [CW] R. R. Coifman and G. Weiss, Transference methods in analysis, CBMS Regional Conf. Ser. Math., No. 31, Amer. Math. Soc., Providence, R.I., 1976. MR 0481928 (58:2019)
  • [CM] M. Cowling and G. Mauceri, Inequalities for some maximal functions. II. Trans. Amer. Math. Soc. 296 (1986), 341-365. MR 837816 (87m:42013)
  • [SS] C. D. Sogge and E. M. Stein, Averages over hypersurfaces. III--Smoothness of generalized Radon transforms, Preprint. MR 856844 (88g:42025)
  • [St1] E. M. Stein, Interpolation of linear operators, Trans. Amer. Math. Soc. 83 (1956), 482-492. MR 0082586 (18:575d)
  • [St2] -, Maximal functions: spherical means, Proc. Nat. Acad. Sci. U.S.A. 73 (1976), 2174-2175. MR 0420116 (54:8133a)
  • [Wa] N. R. Wallach, Harmonic analysis on homogeneous spaces, Dekker, New York, 1973. MR 0498996 (58:16978)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A75, 22E30, 42B25

Retrieve articles in all journals with MSC: 43A75, 22E30, 42B25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0958889-3
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society